MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Edwards lifesciences continues to investigate the reported event and a supplemental report will be submitted in accordance with 21 cfr 803.56 when additional information becomes available.
 
Event or Problem Description
As reported, during the implantation of a 29mm sapien 3 valve in the aortic position via the transfemoral approach with 29mm commander delivery system set, the physician thought the sheath may have split at the distal tip during insertion so a second sheath was requested.There was difficulty inserting the sheath into the patient.No patient injury was reported.
 
Additional Manufacturer Narrative
The edwards 16f esheath introducer set was not returned to edwards for evaluation.No imaging evaluation was performed as no imagery was provided.No visual inspection or image review was performed as the device was not returned.No relevant functional or dimensional testing was performed as the device was not returned.During manufacturing all inspections are conducted on 100% of the units.The entire device is visually inspected and dimensionally testing during the manufacturing process.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and no other complaints for the reported event were noted.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.The device preparation manual and procedural training manual were reviewed for guidance and instructions on esheath preparation and usage.Device preparation training manual provides guidance on sheath insertion and preparation.Unpack edwards esheath introducer set and visually inspect for damage.Gently flush dilator through guidewire lumen with heparinized saline guidewire lumen unexpanded tip.An additional dilator may or may not be included with the system for vessel dilation.If sheath is not color coded, french size will be indicated on the sheath handle.For the 29 mm thv, the 16f sheath is color coded green (not orange).Take care not to bend, pinch, or flatten when unpacking and handling.Do not use if packaging or any components are not sterile, have been opened or are damaged (i.E.Kinked or stretched).Set loader to the side (if applicable) for later use.Gently flush dilator through guidewire lumen with heparinized saline.Wet entire length of sheath and dilator(s) with heparinized saline.Gently flush sheath through flush port with heparinized saline until filled and close stopcock to sheath.Keep distal tip of sheath elevated while flushing to ensure complete flushing.Just prior to handing over to operating physician, advance a dilator fully into sheath housing using short movements until it stops.Keep distal tip of sheath elevated while advancing dilator.Ensure length of sheath and dilator(s) are wet.Check tip to ensure sheath has not prematurely opened.Procedural training manual provides guidance for sheath insertion.The proximal tapered end of the sheath is larger in diameter.Hydrate sheath but do not wipe off hydrophilic coating.Insert the sheath with the edwards logo facing upward so the seam remains down to ensure proper sheath performance.Insert slowly with continuous motion to minimize friction.Ensure fully expandable portion remains completely within the vessel for proper hemostasis.Note: do not use if the sheath is damaged (i.E.Kinked or stretched).Additional considerations: always observe fluoroscopy during insertion.Proper screening is critical to reducing vascular complications.Push force can vary due to angle of access and insertion, vessel diameter, tortuosity, and degree of calcification.Do not force sheath.Ensure adequate vessel access.Do not use with tortuous or calcified vessels that would prevent safe entry of the introducer sheath.No ifu/training deficiencies were identified.A complaint history review complaint history review is not required as the complaint was unable to be confirmed.A review of edwards lifesciences risk management documentation was performed for this case and revealed no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.Current risk mitigations include design and manufacturing controls, ifu warnings and cautions, and physician training on how to insert the sheath.The benefits of the device outweigh the risks associated with inability to insert the sheath and sheath distal tip damage resulting in procedural delay.Therefore, the review of risk management file is complete, and no further action is required.Since no edwards defect was identified, no corrective or preventative actions are required.The complaints for "sheath distal tip split" and "sheath insertion and suturing - inability to introduce sheath" were unable to be confirmed.As the device was not returned, engineering was unable to perform any visual inspection, functional testing or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, reviews of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of the ifu and training manuals revealed no deficiencies.Furthermore, no abnormalities were observed during device unpacking or preparation.As reported, "the esheath was split at the distal end and there was difficulty inserting the sheath into the patient".Additionally, it was noted that the patient's access vessel had presence of "normal" calcification and tortuosity.Per the training manual, "push force can vary due to angle of insertion, vessel diameter, tortuosity and degree of calcification".The presence of calcification and tortuosity can create a challenging pathway for sheath insertion.Calcification can create friction and damage the distal tip, while tortuosity can subject the sheath to suboptimal angles.Additionally, any potential excessive device manipulation during the attempts to insert the sheath into the access vessel could have further caused the distal tip to split.As such, available information suggests that patient (calcification, tortuosity) and procedural factors (excessive manipulation) may have contributed to the complaint events.However, a definitive root cause is unable to be determined at this time.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12852698
Report Number2015691-2021-06430
Device Sequence Number19854071
Product Code NPT
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)230601(10)63804268
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2023
Device Model Number916ESA
Device Catalogue Number916ESA
Device Lot Number63804268
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2021
Supplement Date Received by Manufacturer12/21/2021
Initial Report FDA Received Date11/22/2021
Supplement Report FDA Received Date12/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale